Atrial (Ay-tree-al) flutter is a condition where the top chambers of the heart beat
much faster than they should. Normally, there is one atrial contraction (squeeze) for
every heartbeat. With atrial flutter, there is more than one atrial contraction for every
heartbeat. Abnormal heart rhythms, including atrial flutter, are called arrhythmias (ah-
Because the atria beat too fast, less blood is pushed into the ventricles (lower
two chambers of the heart). The ventricles may not be able to fill up with enough blood
to provide good circulation with every heartbeat. With atrial flutter, your ventricles may
also beat too fast or too slow. Your atrial flutter may come and go, last for only a short
time, or be a life-long condition. The problems you have because of your atrial flutter
depend on how fast the atria are beating and your overall heart rate.
Sometimes the causes of atrial flutter are not known. You may be more likely to
have atrial flutter if you have another arrhythmia called atrial fibrillation (fib-ri-LAy-
shun). If your atrial flutter comes and goes, there are things that may trigger it. These
include alcohol or smoking. Atrial flutter may also be caused by:
Blood clots in the lung or other lung diseases.
• Damage to your heart caused by a heart attack.
• Hardening of the arteries around your heart (coronary artery disease).
• Heart failure or an enlarged heart.
• Heart surgery or anything that irritates the heart, such as swelling around the
• Hypertension (high blood pressure).
• Problems with your heart valves or other structures in your heart.
• Thyroid disease, diabetes, or alcoholism.
Sign and Symptoms
You may have no symptoms when you have atrial flutter. If you do have
symptoms, they may include:
A heartbeat that you suddenly notice and that feels different than normal. It may
feel like a thumping. You may feel like your heart is fluttering, racing, or notice extra
• Decreased ability to exercise.
• Feeling unusually tired or weak.
• Feeling dizzy or fainting (passing out).
• Feeling short of breath.
• Having chest pain or tightness.
• You may also feel nauseated.
• New or worsening swelling in the feet and ankles.
The following factors increase your chance of developing atrial flutter. If you have
any of these risk factors, tell your doctor:
History of high blood pressure (hypertension)
Abnormalities of the heart or heart valves (eg, hypertrophy,mitral valve prolapse )
Overactive thyroid gland ( hyperthyroidism )
History of chronic lung disease (eg, emphysema , chronic obstructive pulmonary
High levels of stress or anxiety
Chronic use of caffeine, alcohol, diet pills, or certain types of prescription or over-
the-counter medication (such as cold medicines)
Atrial flutter is more likely to develop in older adults.
Atrial flutter is caused by a reentrant rhythm in either the right or left atrium.
Typically initiated by a premature electrical impulse arising in the atria, atrial flutter is
propagated due to differences in refractory periods of atrial tissue. This creates
electrical activity that moves in a localized self-perpetuating loop. For each cycle around
the loop, there results an electric impulse that propagates through the atria.
The impact and symptoms of atrial flutter depend on the heart rate of the
patient. Heart rate is a measure of the ventricular rather than atrial activity. Impulses
from the atria are conducted to the ventricles through the atrio-ventricular node. Due
primarily to its longer refractory period, the AV node exerts a protective effect on heart
rate by blocking atrial impulses in excess of about 180 beats/minute, for the example of
a resting heart rate. (This block is dependent on the age of the patient, and can be
calculated roughly by subtracting patient age from 220). If the flutter rate is
300/minute only half of these impulses will be conducted, giving a ventricular rate of
150/minute, or a 2:1 heart block. The addition of rate-controlling drugs or conduction
system disease can increase this block substantially
Electrocardiogram (ECG, EKG) —a test that records the heart's activity by
measuring electrical currents through the heart muscle.
Holter monitor—a device worn around the neck that will continuously record your
heart rhythm for a 24-72 hours
Echocardiogram —a test that uses high-frequency sounds waves (ultrasound) to
examine the size, shape, and motion of the heart
Electrophysiological or EP study—a test in which catheters are threaded through
arteries in your groin or neck all the way into your heart. This test may identify the
exact source of an abnormal rhythm. An area of the heart responsible for an
abnormal rhythm may also be treated during the course of this study.
Intervention is based on manifestation and aims at controlling rapid ventricular
rate. Anticoagulation is imperative, initially with heparin or a low-molecular weight
heparin, followed by Coumadin or warfarin therapy with an international normalized
ratio of 2.0 to 3.0. Intravenous ibutilide, a short acting antidysrythmic medication, has a
60% to 90% success rate for converting atrial flutter. Cardioversion also
promptlyrestores sinus rhythm, usually at energy levels as low as 25 to 100J. other
medication used include digitalis, diltiazem, flecainide, propafenone, amiodarone,
procainamide and sotalol. Clients with atrial flutter should be referred for
electrophysiologic evaluation/study in hopes of dysarhythmia ablation.
Medical Surgical Nursing by. Joyce M. black pg.1459
Nurses have an important role in monitoring patients with AF and ensuring that
information needs regarding medication and other treatments are met. AF may be
anticipated if the radial pulse rate is weak and irregular. The radial heart rate is counted
simultaneously by two nurses.
Patients prescribed amiodarone should be warned that it may cause a bluish-
grey discoloration of the skin on exposure to sun light. They should be therefore
advised to avoid direct sunlight when on his medication.
Nurses should be aware of potential side effects associated with the use of
digoxin. The drug has a long half life the time taken for plasma levels of the drug to fail
to half of the initial levels and it is possible dor plasma levels to reach toxic levels. This
may happen if maintenance doses are given too frequently, and toxicity is particularly
likely to occur in older people. Digoxin may cause gastrointestinal side effects including
anorexia, nausea, pain and diarrhea. Other side effects include confusion and delirium
which are easily attributable to another cause in older patients. The heart rate may fall
and nurses should monitor pulse monitor and report bradycardia of < 60bpm.